Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Dodge City, KS

April 23, 2004Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2004, 10:15 AM CDT for Barber County, Pratt County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 10:15 AM CDT (15:15 UTC)
Expired
Apr 23, 2004, 10:45 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 3.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KDDC 231515
SVRDDC
KSC007-151-231545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...SHARON...MEDICINE LODGE...KIOWA...
  ISABEL...HAZELTON
  EXTREME SOUTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1045 AM CDT

* AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHARON...OR ABOUT OVER SHARON...MOVING NORTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR THIS COUNTY.

LAT...LON 3719 9861 3701 9854 3701 9835 3739 9837
          3749 9848 3747 9869

$$

BERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:14 AM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Apr 23, 3:14 AM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT FRI APR 23 2004

.DISCUSSION...

DAYS 1-2...

...WIDESPREAD RAINFALL TO OVERSPREAD ALL OF SOUTHWEST KANSAS
TODAY THROUGH EARLY SATURDAY...

RAINFALL AMOUNTS APPEAR TO BE THE MAIN FORECAST CHALLENGE TODAY,
TONIGHT, AND INTO THE FIRST PART OF SATURDAY.  PRECIP TYPE IS ALSO A
BIT OF A CHALLENGE NEAR THE COLORADO LINE, ESPECIALLY IN HAMILTON
COUNTY.

WATER VAPOR AND IR SAT IMAGERY SHOW A WELL DEVELOPED MID LATITUDE
CYCLONE SPINNING OVER THE FOUR CORNERS REGION.  A VERY PRONOUNCED
UPPER DIVERGENCE FIELD EXISTS THIS MORNING OVER NORTHERN NEW MEXICO
AND SOUTHERN COLORADO, EAST OF THE H5 LOW CENTER.  00Z RAOB ANALYSIS
SHOWS STRONG 850/700MB BAROCLINIC ZONE IN PLACE WITH THIS SYSTEM, SO
COMBINING THIS WITH THE VIGOROUS AGEOSTROPHIC AND ISALLOBARIC WINDS,
FRONTOGENESIS FORCING IS VERY STRONG IN COMBINATION WITH THE
QUASI-GEOSTROPHIC ASCENT.  A LARGE, COLD CLOUD TOP IR PRESENTATION
WITH LIGHTNING STRIKES ON THE SOUTH SIDE OF THE COLD CLOUD TOP SHIELD
IS GOOD EVIDENCE OF ALL THIS FORCING FOR VERY IMPRESSIVE UPWARD
VERTICAL MOTION.  THIS SYSTEM LOOKS VERY MUCH LIKE THE MARCH 16-19,
2003 COLORADO STORM, FROM A SATELLITE PERSPECTIVE, ONLY MORE COMPACT
IN NATURE.

STRONG UPSLOPE FLOW HAS YIELDED DRIZZLE AND LIGHT FOG OVER MUCH OF
MY AREA EARLY THIS MORNING.  THIS WILL BE THE RULE MOST OF THE DAY
ACROSS SOUTHWEST KANSAS OUTSIDE OF THE HEAVIER RAIN AREAS (MAINLY
OVER WESTERN ZONES THROUGH MIDDAY).  TEMPERATURES WILL GO NOWHERE
TODAY WITH STRONG NORTHEAST WINDS, LOW CLOUDS, DRIZZLE, AND RAIN.
TEMPERATURES STEADY IN THE UPPER 40S WILL BE THE RULE, WITH
MID-UPPER 50S IN THE FAR SOUTHEAST.  TEMPERATURES MAY ACTUALLY COOL
SOME NEAR THE COLORADO LINE AS THE LOW LEVEL COLUMN CONTINUES TO
COOL DUE TO VIGOROUS ASCENT.  LOW LEVEL THERMAL FIELDS SUGGEST THE
ATMOSPHERE WILL BE CLOSE TO SUPPORTING SNOW TO THE SURFACE OVER
HAMILTON AND STANTON COUNTIES.

IT APPEARS A WIDESPREAD AREA OF STORM TOTAL RAINFALL IN THE 0.5 TO
1.5 WILL ENCOMPASS MUCH OF SOUTHWEST KANSAS.  WHERE EXACTLY THE
HEAVIEST RAIN WILL OCCUR WILL DEPEND ON MESOSCALE DETAILS THAT ARE
NEXT TO IMPOSSIBLE TO ANTICIPATE MORE THAN 12 HOURS IN ADVANCE,
HOWEVER IT APPEARS GIVEN THE MASSIVE AMOUNTS OF LIFT, THE COLD
NATURE OF THE SYSTEM, MOISTURE INFLUX ON TOP OF THE LOW LEVEL COLD
DOME (AS WELL AS A FAVORABLE CLIMATOLOGY COMPONENT), THAT ELEVATED
CONVECTIVE ELEMENTS WILL ENHANCE RAINFALL TOTALS IN SEVERAL AREAS OF
THE CWA...MAINLY SOUTHEASTERN 1/3.

THE ONLY THING THAT APPEARS DETRIMENTAL TO A POTENTIAL FLOOD PROBLEM
IS THE LARGE SURFACE BASED CONVECTIVE SYSTEM WHICH IS EXPECTED SOUTH
ALONG THE RED RIVER.  THIS SHOULD DETER WIDESPREAD 2 TO 3 RAINFALL
AMOUNTS, WHICH WOULD OTHERWISE BE LIKELY GIVEN THE OTHER
METEOROLOGICAL INDICATIONS.  THIS SAID, A FLOOD WATCH WILL NOT BE
ISSUED THIS CYCLE FOR SOUTHEASTERN ZONES, HOWEVER THE FOLLOWING
SHIFTS WILL NEED TO MONITOR THIS POSSIBILITY CAREFULLY.

DAYS 3-7...

NO CHANGES ARE PLANNED IN THE GRIDS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 48 45 55 43 / 90 99 50 00
GCK 47 40 55 43 / 90 99 50 00
EHA 44 38 57 43 / 99 99 20 00
LBL 48 42 57 44 / 90 90 20 00
HYS 48 45 53 43 / 50 90 80 00
P28 56 47 61 45 / 80 99 80 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, Apr 23, 4:44 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT FRI APR 23 2004

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
444 AM CDT (344 AM MDT) FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD SOUTHWEST KANSAS
TODAY AND TONIGHT. ANY THUNDERSTORM THAT DEVELOPS OVER SOUTHWEST
KANSAS WILL REMAIN BELOW SEVERE LEVELS, WITH THE GREATEST
PROBABILITY FOR THUNDERSTORMS TO BE ALONG AND SOUTH OF THE ARKANSAS
RIVER.  SOME SMALL HAIL IS POSSIBLE GIVEN THE DEGREE OF COLD AIR
ALOFT, HOWEVER THE MAIN WEATHER STORY WILL BE THE WIDESPREAD AREA
OF MODERATE TO OCCASIONALLY HEAVY RAIN, ESPECIALLY TONIGHT.  RAIN
MAY MIX WITH OR CHANGE TO SNOW NEAR THE COLORADO BORDER,
PARTICULARLY IN THE COOLIDGE TO SYRACUSE TO JOHNSON AREAS, WHERE UP
TO AN INCH OF SNOW MAY ACCUMULATE.  MANY LOCATIONS ACROSS SOUTHWEST
KANSAS MAY RECEIVE THREE QUARTERS OF AN INCH OF RAINFALL OR MORE
THROUGH MIDDAY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AMOUNT REPORTS FROM SPOTTERS ARE ENCOURAGED AND GREATLY
APPRECIATED.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:22 AM CDTSevere Thunderstorm WarningDDCComanche38 min
Apr 23, 9:36 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.